Does anyone have any side effects with Levothyroxine? I am taking 50mg a day my TSH was 3.2; I know that I should be on a higher dose, but

GP will not budge.... Since taking this medication (about 4months) I have started getting problems breathing (very tight chest similar to Asthma, I feel very nervy and anxious and get itchy legs (at the bottom of my legs). I am getting together information and evidence to show my GP that Amour could be better for me? ...Does anyone have more adivice?? I like the idea of natural thyroid but dont think I can afford it???

Rgard GT

Last edited by

11 Replies

  • It would appear to me you are on too low a dose of levo to make you feel better. Unfortunately, most GP's need a training session on the treatment and clinical symptoms of thyroid gland problems as they are only diagnosing by the TSH and keep you 'within range' This is not o.k. for most patients who then develop more clinical symptoms which are treated as additional to the thyroid gland and instead of getting adequate thyroid gland medication are offered any other alternative but sufficient thyroid gland medication. They also appear to have no knowledge of how our metabolism is affected by too little thyroid gland hormone regulation.This is a link and there are other topics on the top of the page.

    It really shouldn't be a case of 'do it yourself' but many are forced to do so in order to try to recover their health. Cursor to question dated June 8, 2001 and any links within the link below may not work due to the site being archived. Excerpt:-

    Dr. Lowe: It is possible that the culprit is your low dose of Synthroid (a brand of T4). A dose of T4 (despite the brand) as low as 75 mcg slows some patients’ metabolism and worsens their symptoms. This confuses some patients and their doctors; it seems a paradox in that T4 is supposed to speed up rather than slow down metabolism. The reason metabolism slows and symptoms worsen in some patients with a low T4 dose is complicated, but I will explain it as plainly as I can.

    To read the whole question/answer click on the above link.

    Always get copies of your blood tests with the ranges for your own records and to post if you have a query.

    False statements have been made against the use of NDT (armour etc) and as they are unlicenced (although in use for more than 100 years) the guidelines to the GP's is not to prescribe.

  • I was very unwell on Levo but think it was probably a build up from being over replaced for 18 months and resolved when I stopped taking it for a few weeks.

    Can tolerate it now with 20/25mcg T3.

    I think it very unlikely you'll get your GP to prescribe Armour as it isn't licensed for UK use and many won't prescribe T3 either.

    I would think that your Levo should be increased to 75/100mcg to bring your TSH down to 1-1.5 which would almost certainly improve your symptoms. Is there another GP at the practice you could see?

  • Hi, I have side-effects with my Levo when mine was increased. My hair started to fall out - not nice!

    I'm with you, I don't think I can afford Armour Thyroid myself.

  • I've just seen a private doctor and acquired a private prescription. roughly Erfa ( Canadian armour) is £26 for 100 tablets ( this is a low dose equivalent or 38mcg of levo) . That's not that expensive.

  • Hi Blitz,

    Thank-you for your reply; The problem is that the price to see a 'private' doctor would be a problem for me.....However, like you said, Erfa-Canadian Armour re: £26.00 for 100 tabs is a very reasonable price.... Can you give me any more details as to how I can proceed from here? Best Wishes ..

  • The trouble with levo is it depends what generic brand you are on. I could tolerate some but not others. Mercury pharma generic made me want to tear my own hair out.

  • I too experienced shortness of breath and itchy legs and anxiety ( plus raised cholesterol, muscle aches big sweats dry eyes and tinnitus ! ) when taking T4. My GP said 'well, we're none of us getting any younger!' I eventually found an Endo willing to try T3, and ALL the symptoms either reduced or disappeared. Keep pushing for the right treatment :)

  • And to think they go to medical school to learn how to dispense pearls of wisdom like that!!

  • Hello,

    Levo doesn't work for everyone and certainly didn't work for me. Do you have any other issues that maybe effecting the uptake of the levo like adrenal problems, stomach probs, low Iron etc? Armour is quite pricey but you could try nutri thyroid - that is reasonably priced. Have you also tried changing docs or surgeries? Their are some docs that will prescribe T3 or Natural Thyroid. I changed doctors surgeries three times and now I get T3 prescribed so in my case it was worth the effort.

    Best wishes

  • Hi,

    Thank-you so much for your reply. Yes, I do have low iron and seritin levels, but, wait for it? "they are in the range!". I get a lot of stomach problems; I really am not what is meant by adrenal problems? Can you please explain?

    And, yes ,I am going to try and get some form of Natural Thyroid. Thanks again....

  • Hello,

    'in the range' - now their is a suprise!. If you do have lots of stomach problems then I would highly recommend the food intolerance bible by Antony J Hayes & Antoinette Savill - this book is amazing (you can loan it out the library), I have had stomach problems for aprox 15 years and this is yet another grey area with the GP'st. You won't be diagnosed by the GP with Adrenal Fatique (another grey area) - all the docs would do is the Sachran Test (this only shows up addison's diease or cushings diease) so if you thought you had a problem with your adrenals I would suggest doing the ASI test by Genova Logistics - you do this in the comfort of your own house with saliva at four times morning, lunch, tea & before bedtime. The reason I mentioned that was your poor response to Thyroid replacement and if you do have stomach problems that can cause stress on the Adrenals & Thyroid xx

You may also like...